MAUDE Adverse Event Report: OSCOR INC. ENTEROMEDICS ANTERIOR VAGAL NERVE LEAD

OSCOR INC. ENTEROMEDICS ANTERIOR VAGAL NERVE LEAD
Model Number 2200A-47E
Medical Device Problem Codes Device Inoperable (1663); Device Displays Incorrect Message (2591)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/10/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was in use for treatment.Oscor is the contract manufacturer for the anterior vagal nerve lead.A review of the device history record for this lead identified no rejects during manufacturer of this lot.A review of complaints against this lot number identified no additional complaints.The qa in-process and final inspection procedure for this lead indicates the product inspection is performed 100% for the following: verify that the cable end is welded to the inside of connector pin and that there is a crimp on the connector pin, verify that the cable is welded to the distal end of the hull and that the hull is swaged properly without damage, and an overmold inspection is performed to ensure the cable end is welded to the distal electrode.A hi-pot test is done on all units to check for insulation integrity, an electrical inspection is done measuring electrical dc resistance and a pull test is done on the connector to insure it is intact.Measurements are done on the "d" dimension and on the total lead length.The instructions for use (ifu) provide the following warnings: certain medical therapies or procedures may cause injury to the patient, permanent damage to the implant or may turn therapy off; particularly if used in close proximity to the device.Therapies or procedures which may affect the tissue/electrode interface or the neuroregulator may result in dislodgement, loss of therapy or nerve damage.Therapies and procedures that induce current through the lead and neuroregulator could cause nerve damage, burns, heating or pain.Failure to maintain adequate charge of the neuroregulator may result in additional surgery to replace the device.Lead malfunction is listed as a potential adverse event.Lead impedance testing should only be performed using equipment approved by enteromedics since leakage current could injure the patient.Note: during surgery, the lead status (impedance) test must be performed to verify correct placement of the leads.Handle leads with care.Avoid stretching, kinking, or handling with surgical instruments that may cause permanent damage to lead components including the lead body, electrode, conductor, or connector.Do not attempt to bend or modify the electrode during implant.The leads can become entangled or fractured, or the insulation can erode.Avoid using excess lead length in the neuroregulator pocket.Continued therapy with a fractured lead may result in conductor dissolution resulting in pain, inflammation or nerve damage.Per information received by the original equipment manufacturer (oem) enteromedics, the anterior vagal nerve lead exhibited low impedance.This information of low impedance was obtained from the device log data.Evaluation of device log data completed on october 2, 2015 confirmed low impedance events of the anterior lead on (b)(6) 2015.Open circuit of the anterior lead (impedance >65 kohms) was confirmed on (b)(6) 2015.In addition, the log data also confirmed occurrences of two temperature alarms of the rechargeable neuroregulator.One alarm occurred on (b)(6) 2015 during a secondary charge session completed that day.This charge session lasted over 2.5 hours, and resulted in a temperature alarm when the rnr firmware detected that the internal temperature of the rnr reached the limit of 2.3 c.The second temperature alarm occurred on (b)(6) 2015 during a charge session that lasted over 1 hour.This review confirmed proper operation of the rnr in accordance with intended specifications, with no evidence of component malfunction.Radiographs of the implanted system reviewed on (b)(6) 2015 observed no anomalies.This report is in response to an fda audit observation received march 17, 2016.The associated mdr number submitted by the oem is 3005025697-2015-00003.
 
Event or Problem Description
It was reported that during use of the maestro rechargeable system, there was low impedance of the anterior lead.It was further reported that a flashing red light appeared on the mobile charger first noticed around (b)(6) 2015.During a clinic visit on (b)(6) 2015 alarms were cleared with too many therapy retries and noted low impedance.On (b)(6) 2015, the patient reported a bruise over the site of the implanted neuroregulator, with no associated discomfort or trauma.On (b)(6) 2015, the patient reported that the neuroregulator heated up sometime between (b)(6) 2015 and the next charge session.At an additional clinic visit on (b)(6) 2015, an error code message "pulse current below minimum threshold" was reported, as well as an impedance reading of >65 kohms, indicating an open circuit.Therapy could not be re-started.It was determined that an explant and revision procedure were required.

Brand Name
ENTEROMEDICS ANTERIOR VAGAL NERVE LEAD
Common Device Name
VAGAL NERVE LEAD
Manufacturer (Section D)
OSCOR INC.
3816 desoto blvd.
palm harbor FL 34683 1816
MDR Report Key5683427
Report Number1035166-2016-00100
Device Sequence Number413211
Product Code PIM
UDI-Device Identifier00857334004286
UDI-Public00857334004286
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P130019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Report Source health professional,other,stu
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date06/01/2014
Device Model Number2200A-47E
Device Catalogue Number2200A-47E
Device Lot NumberC4-07863
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2016
Initial Report FDA Received Date05/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient Weight105